Psycho-Babble Medication Thread 941944

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

Tinnitus Exacerbated By Lexapro: Temporary?

Posted by Brainbeard on April 3, 2010, at 7:58:13

I have mild tinnitus, and every time I get obsessed with it, it becomes a lot more noticeable, sometimes to the point of driving me into despair.

Since I upped my Lexapro from 5 to 10mg, my tinnitus has gotten louder, although attending a concert (with earplugs, but it was still inconveniently loud) may also have played its role. Many meds make my tinnitus louder, but often I don't pay attention. Unfortunately, this time my obsession with tinnitus seems to be back in full force.

I wonder if any of you has experienced increased tinnitus on Lexapro and wether it was a temporary side-effect or one that went away in time, or perhaps even worsened?

I know that 25mg of Zoloft (sertraline) helped with my hyperacusis (hypersensitivity to sounds), and Lexapro seemed to help as well while I was on 5mg, but ever since I've reached 10mg my hyperacusis is only worse.

I got a job as a call center agent starting in a couple of weeks, and I was hoping to be on a stable regimen by that time that would help with my tinnitus and hyperacusis. It's a bummer that Lexapro only seems to make it worse. If I have to change meds now, I will probably be an unstable wreck by the time my job starts.

 

Re: Tinnitus Exacerbated By Lexapro: Temporary? Brainbeard

Posted by Phillipa on April 3, 2010, at 10:55:05

In reply to Tinnitus Exacerbated By Lexapro: Temporary?, posted by Brainbeard on April 3, 2010, at 7:58:13

Seriously I'd never heard of tinnitus with SSRI's till someone told me they got it with prozac. Will it never go away? That's horrible. Phillipa

 

Re: Tinnitus Exacerbated By Lexapro: Temporary?

Posted by linkadge on April 3, 2010, at 12:14:26

In reply to Re: Tinnitus Exacerbated By Lexapro: Temporary? Brainbeard, posted by Phillipa on April 3, 2010, at 10:55:05

escitalopram does have a blood thinning effect. Blood thiners can cause tinnitus. I wonder if getting more vitamin K might help? I.e. leafy green vegetables.

Linkadge

 

Re: Tinnitus Exacerbated By Lexapro: Temporary?

Posted by Phillipa on April 3, 2010, at 12:34:49

In reply to Re: Tinnitus Exacerbated By Lexapro: Temporary?, posted by linkadge on April 3, 2010, at 12:14:26

Does prozac also have that effect? Phillipa

 

Re: Tinnitus Exacerbated By Lexapro: Temporary?

Posted by herpills on April 3, 2010, at 15:08:27

In reply to Tinnitus Exacerbated By Lexapro: Temporary?, posted by Brainbeard on April 3, 2010, at 7:58:13

I experienced tinnitus on Lexapro. It actually is listed as a side effect in the PI, although not a common one. I used to be at 10mg and it was pretty bad. I told my doctor about it and how I thought it was related to the lex, he actually said no couldn't be, tinnitus is actually a symptom of bipolar. I had never heard that before.

I went down to 5mg for awhile and it seemed to diminish but was still there.

I have been off Lexapro for about 7 weeks now and tinnitus is still there but not as bad, it is tolerable to me at this point.

I did read that ginko can help, and I did try it for a couple months and it seemed to help a little but it's hard to say...

herpills

 

Re: Tinnitus Exacerbated By Lexapro: Temporary?

Posted by Fred23 on April 3, 2010, at 19:39:32

In reply to Tinnitus Exacerbated By Lexapro: Temporary?, posted by Brainbeard on April 3, 2010, at 7:58:13

> I wonder if any of you has experienced increased tinnitus on Lexapro and wether it was a temporary side-effect or one that went away in time, or perhaps even worsened?

I noticed this only while sleeping, when starting initially, and when the dose was increased.

 

Re: Tinnitus Exacerbated By Lexapro: Temporary?

Posted by bleauberry on April 4, 2010, at 13:23:12

In reply to Tinnitus Exacerbated By Lexapro: Temporary?, posted by Brainbeard on April 3, 2010, at 7:58:13

Well, we are all different, so who knows. No way to predict.

My own experience with my tinnitus is that anything that makes it worse, well, it stays worse. For example, if as an example my tinnitus was a 3 on a 1-10 scale, and then an increase of lexapro made it a 7, it would stabilize in a few weeks to about a 6. Not quite as bad as the initial increase in dose, but definitely more than it was before the increase in dose.

So for me, if something makes it worse, that is my body's way of saying, "this stuff is toxic for me, remove it". Logical deduction tells me that anything causing tinnitus to worsen is doing something not good in the nervous system.

Tinnitus from loud noise is different than tinnitus caused by a drug. Loud noise directly impacts the ear drum. The drug however is doing something toxic within the brain and the connections to the ear system. Since there are no explanations or cures, the whole thing is a mystery.

All I know for myself is that a tinnitus worsener is probably not a good substance for me to be ingesting.

Unless lexapro gave me a thorough remission, I doubt seriously I would be able to keep taking it with a loud tinnitus as the cost. Just wouldn't happen. Full remission, I could probably learn to live with it. Not full remission, forget it. The psych toolbox has so many other options.

Most psych meds make my tinnitus worse, some a little, some a lot.

I lived with prozac/zyprexa induced tinnitus for several years because I felt pretty good. Once it started pooping out, the tinnitus was no longer tolerable. I think when you get a robust clear benefit from a drug, the tinnitus thing becomes easier to accept as a fact of life in the battle to feeling well. But even so, all that said, in the back of my mind I know there is toxic stuff going on within.

I've experienced only two drugs that actually improved my tinnitus a lot. Milnacipran (savella) or Cymbalta. Not sure why. One that did not worsen it and actually helped a little was Parnate.

One that is supposed to be good for tinnitus, Nortriptyline, made mine a lot worse. Go figure. Why would Nort make it worse, but savella or cymbalta make it better, no clue.

 

Re: Tinnitus Exacerbated By Lexapro: Temporary? herpills

Posted by conundrum on April 5, 2010, at 20:52:38

In reply to Re: Tinnitus Exacerbated By Lexapro: Temporary?, posted by herpills on April 3, 2010, at 15:08:27

Magnesium is also supposed to help.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.